twitcht legs or restless legs

Hello,

In the evening I sit down to watch TV and immediately I get serious restless or twitchy legs. I now dread sitting down after supper doing something that I used to enjoy. Is there anything I can do to stop this. Will it start to happen in the cinema or theatre.

I take Gabapentin when I go to bed and do not twitchy legs in bed so might it be a good idea to take Gabapentin immediately after supper? What do you think?. I also take Tizanadine each night, could taking that earlier help?

Does anyone else have this problem and how do they get round it?

Thanks

Patrick

Hi Patrick,

I too get this. Badly. Very badly. I am alright in the early evening, but suddenly later on the restlessness starts and just gets worse and worse. I then go up to bed and spend the next couple of hours with my legs going all over the place! It is not jerky movements and I do have some control. However, if I try to stop they just get more and more restless! So I now sleep very badly every night because of this. My feet are also boiling hot at night and so my feet are always searching for the cold spots of the bed. I used to slep like a baby. Fall asleep in five minutes and sleep for up to 12 hours. Not now.

I take Pregabalin but I am only allowed a small amount and I don’t feel this really helps much.

I am sure there will be others who reply to you as I think this is a fairly common problem for “Us”.

I don’t like to call it “restless legs”. Those without MS always say “yes I get that too” and I don’t think they have an idea how it can really be for us with neurological problems and extremely sensitive nerve endings.

I hope you find some relief with this.

Anne

1 Like

hi Patrick I dont suffer restless legs anymore but when I did Heather started sleeping in another bed and used to be bruised from me ‘kicking’ her I dont have it now but tried numerous drugs to control it. If your tablets make it easier take the earlier as your quality of life is so important.

Don

oh here is another link to your website http://www.aid4disabled.com/

its a great site.

Don

Yes Patrick, I’ve been getting this lately. I don’t know if it’s restless legs…I seem to get “sore”, painful knees in bed and so keep wriggling my legs into different positions to try and get relief. I don’t! My knees are feeling particularly “tight” lately too. Walking stiffly like robot. Never thought there might be something on prescription for it. Might trouble my GP next week and ask.

Hello Don,

Many thanks for the comment about my website. I try to do a new blog each week.

You can sign up to receive latest post when released. Either look on the right hand column or http://www.aid4disabled.com/subscribe-to-the-email and it will be delivered automatically by email to your inbox. Next one is about my sailing holiday.

Patrick

Hello,

I have done a bit of research and I am going to try taking some tizanadine after my evening meal.I normally take 6 before I go to bed, instead I will take 2 after supper and 4 when I go to bed. Tizanadine is like Baclofen, it operates as a muscle relaxer. It works by blocking nerve impulses (pain sensations) that are sent to the brain.

Watch this space and I will let you know what happens

Patrick

Hello Poppy6488,

Don’t trouble your GP, to be fair he/she will not have the specialist knowledge. Instead talk to your MS Nurse or contact your consultant, you must have phone numbers or email addresses for one of them if not both.

There are people with the specialist knowledge who will help you, use them or else the position will go.

Good luck,

Patrick.

The restless or twitchy legs sound like spasms to me. Have you tried Baclofen for them? Or maybe Clonazepam? I’ve experienced this for years it’s horrible. I’ve never found anything that helps except for drugs. And taken at the right times, ie in advance of the symptom starting.

The super hot and burning up feet (maybe they are also a bit swollen?) sounds like a kind of neuropathic pain. Have you tried Amitriptyline? You could try taking it earlier in the evening so that a) the effects are felt when you need it and b) you don’t suffer any ‘hangover’ effect the next day.

When I’ve had either/both, I’m ok if I take drugs to forestall the effects in advance, but as soon as it begins, that’s it for me, the drugs take a long time to kick in. In particular, if my feet get overheated in bed, I often have to get up and try to distract myself until the drugs kick in and / or the symptom stops.

With the hot feet thing, especially in the Summer, I often get a cool pack from the freezer, wrap it up in a towel or a pillowcase and put my hot feet on it. The best one I’ve found for this is a wine chiller. It does up with Velcro so it can be opened out. It’s a sort of anti hot water bottle. A foot chiller!!

Sue

Hello Ssssue,

Tizanadine is like Baclofen but it lasts for longer and it helps you to know where your feet are and where you are putting them. Baclofen only lasts for about 4 hours, tizanandine lasts twice as long

I don’t get burning feet at the moment, its just the restlessness that is causing the grief.

Thanks,

Patrick

Thanks Patrick. I will email my MS nurse and see what she has to say.

You could do worse than try magnesium and see if it helps. I find 375mg does the trick, but you might need to experiment a bit to find the amount that suits you.

quinine…works for me!

pollx

1 Like

Hi,

Im not sure if i have restless legs, as mine dont ‘move around’ on thier own, i just get a horrible feeling in it, then the strong need to move it…just horrible.xx

Magnesium works well for me. There are different types - so do look it up. Some magnesium works as a laxative - so do be careful. Magnesium Oil is also good to massage into painful joints. The body absorbs it well through the skin.

Google MS and magnesium - painful legs. See what comes up. l try to stick with natural supplements - which magnesium is - and we need it to help with Vitd3. Baclofen and Tizanidine had terrible effects on me. l got that l was so weak and could not stand when taking them.

1 Like

i agree with SJ and Whammel magnesium is good for restless legs and cramps.

J x

We all - that is us with MS - seem to be deficient in many vitamins and minerals - And many of the prescription meds actually make it worse for us. Gabapentin and Pregablin and others all lower our magnesium levels. Many other meds also do the same with Vit B12. lts worth a google!!! Just ask the question MS and Magnesium and painful restless legs.

One of my best friends (non-MS) has horrendous restless legs. They really pushed her to the brink a few years back with sleepless nights. She’s on pregablin which has changed her life (with no side effects to date - she’s been on them for about 3 years). Xxx

This is how my legs get, I try not to move to see if it’s voluntary but the urge to move is just too strong and moving my leg gets slight relief for a few seconds. This can happen to either leg at any time when resting. The feeling is of something crawling inside my leg. My friends often remark on it and I’m sure it drives then mad as well just watching smileyI get the crawly feeling in my arms too for which I was prescribed Amitriptyline it helps a little, I have say my hands and arms are worse if I’ve been using my iPad and typing too much so I try to avoid this in the evening.

I also get restless legs which I try to control by keeping my legs and feet cold, I try to be as cold as possible before going to bed and usually pull the bottom corner of the duvet diagonally across the bed so my feet and lower legs are not covered. I used to have a singe duvet sideways on but for a reason that escapes me now stopped using it.

Jan x

Hello,

Last night I took 2 * 2mg Tizanandine, mixed results.

No twitchy legs, good result, but nearly fell asleep in front of the telly, bad result. The OH thinks I must go back to the drawing board. Tonight I will try just one Tizanadine

​Also I will talk to the chemist about the possible effects of magnesium.

Onwards and upwards

Patrick

Why don’t you take one earlier in the evening, then another just before bed? Then you might stay awake for a bit of TV but ward off the leg twitching. That’s what I tend to do, take 2 each of Baclofen, Clonazepam and Amitriptyline at about 8ish then another one of each just before bed. Mostly it does the job.

Sue